News 12 at 6 o' clock / Feb. 4, 2014
NORTH AUGUSTA, SC (WRDW)
"I'm in space. Oh my God there is Jesus. Hey yo why one side of my body shaking and the other half is not," said an unidentified teenager in a YouTube video after getting high on Coricidin HBP. "When they take these drugs, they believe they will live forever they believe nothing will harm them," said Joe Holt, psychologist with The Family Center in North Augusta. Holt said he has seen an increase in the number of teenage clients experimenting with the Coricidin.
"They just refer to them as Triple C's and why? Because they have Coricidin, cough and cold, "said Holt. Also known on the street as Skittles, the drug is found over -the-counter in many stores. We found it in Rite Aid and Dollar General where it is mixed in with other cold and cough medicines.
"Apparently when they are taking them they are taking four and five of these units," said Holt. And some folks have reportedly taken as many as 30 pills at one time. Any overdose can cause serious side effects like nervousness, vomiting, stomach pain, dizziness, seizures, liver and brain damage and even death.
"I was ice skating somewhere. I was ice skating somewhere. Well I was in water. I felt like I was drowning, said another teen in the YouTube video. Holt is urging parents to monitor their children's behavior and who they are associating themselves with. "Depending upon who their friends are, peers and whoever you end up with a lot of pressure to do some of these things," said Holt.
He said Coricidin abuse and addiction should be taken just as serious as any other chemical dependency requiring professional treatment.. Holt also said do not be afraid to ask your child questions and even go through their belongings if you suspect they are abusing any drug.
Have information or an opinion about this story? Click here to contact the newsroom.
Copyright WRDW-TV News 12. All rights reserved. This material may not be republished without express written permission.